Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 347, NWS Birmingham, AL

July 4, 2008Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2008, 6:09 PM CDT for Greene County, Sumter County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 6:09 PM CDT (23:09 UTC)
Expired
Jul 4, 2008, 6:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 115 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:14 PM CDTTSTM WND DMG2 N Boligee, ALA FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 20 NEAR BOLIGEE.
Jul 4, 6:17 PM CDTTSTM WND DMG3 Sw Eutaw, ALA FEW TREES WERE BLOWN DOWN ALONG US HIGHWAY 11 NEAR EUTAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042309
SVRBMX
ALC063-119-042345-
/O.NEW.KBMX.SV.W.0347.080704T2309Z-080704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF EUTAW...
  CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 645 PM CDT

* AT 606 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOLIGEE...
  OR 10 MILES SOUTHWEST OF EUTAW...AND MOVING EAST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLISON BY 625 PM CDT...
  THORNHILL BY 635 PM CDT...
  WALDEN QUARTERS AND EUTAW BY 645 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3284 8814 3288 8783 3280 8782 3277 8786
      3277 8783 3276 8781 3272 8782 3271 8780
      3266 8779 3266 8813
TIME...MOT...LOC 2309Z 267DEG 10KT 3276 8802

$$

16
1 follow-up statement
000 
WWUS54 KBMX 042324
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT FRI JUL 4 2008

ALC119-042334-
/O.CAN.KBMX.SV.W.0347.000000T0000Z-080704T2345Z/
SUMTER AL-
624 PM CDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY IS
CANCELLED...

LAT...LON 3285 8802 3288 8783 3280 8782 3277 8786
      3276 8782 3272 8782 3271 8780 3266 8779
      3267 8801
TIME...MOT...LOC 2324Z 267DEG 10KT 3276 8797

$$

ALC063-042345-
/O.CON.KBMX.SV.W.0347.000000T0000Z-080704T2345Z/
GREENE AL-
624 PM CDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL GREENE COUNTY...

AT 622 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ALLISON...OR ABOUT 7 MILES SOUTHWEST OF EUTAW...MOVING EAST AT 11
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THORNHILL AND 6 MILES SOUTH OF INTERSTATES 20 AND 59 REST AREAS AT
  EUTAW BY 635 PM CDT...
  WALDEN QUARTERS...EUTAW MUNICIPAL AIRPORT AND EUTAW BY 645 PM
  CDT...

LAT...LON 3285 8802 3288 8783 3280 8782 3277 8786
      3276 8782 3272 8782 3271 8780 3266 8779
      3267 8801
TIME...MOT...LOC 2324Z 267DEG 10KT 3276 8797

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT FRI JUL 4 2008

.DISCUSSION...

UNFORTUNATELY...IT LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. SOME OF THESE COULD
STILL HANG AROUND LONG ENOUGH TO MESS UP SOME OF THE EVENING
INDEPENDENCE DAY FIREWORKS...ESPECIALLY FOR AREAS ALONG AND NORTH
OF INTERSTATE 20. HOPEFULLY...MOST OF THE CONVECTION WILL BEGIN TO
SUBSIDE AFTER SUNSET.  OTHERWISE...EXPECT A VERY SUMMER LIKE NIGHT
WITH MUGGY CONDITIONS AND TEMPERATURES AROUND 70.

MUCH OF THE SAME IS EXPECTED TOMORROW ACROSS CENTRAL ALABAMA. THE
SURFACE BOUNDARY THAT IS CURRENTLY TRIGGERING ALL OF THESE STORMS
IN NORTH MISSISSIPPI WILL STALL ACROSS THE FORECAST AREA. EXPECT
ADDITIONAL THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING.

EXPECT RAIN CHANCES TO PRETTY MUCH CONTINUE THROUGH ALL OF NEXT
WEEK. PLENTY OF MOISTURE IN PLACE AND DAYTIME HEATING WILL BE
ENOUGH TO TRIGGER THE USUAL AFTERNOON THUNDERSTORM. IN
FACT...MODELS INCREASE PRECIPITABLE WATER VALUES EACH DAY NEXT WEEK.

NOT MUCH CHANGE IN TEMPERATURES EXPECTED. THEY WILL BE RUNNING
EITHER AT OR SLIGHTLY ABOVE NORMAL. THAT MEANS THAT UNBEARABLE
HUMIDITY IS BACK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SCT SHRA AND TSRA ARE DOTTING THE SKIES ACROSS CENTRAL AL. EXPECT
THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS. HAVE INCLUDED VCTS
IN ALL TAF SITES THROUGH 01Z. VC SHRA/TSRA IS EXPECTED ACROSS
NORTHERN SITES IN THE AROUND DAYBREAK AS A FRONT WORKS DOWN FROM THE
NORTH. SCT TSRA WILL BE AROUND ALL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  85  67  86  67 /  40  60  30  50  20
ANNISTON    68  86  67  87  68 /  30  60  40  50  20
BIRMINGHAM  69  86  69  87  70 /  40  60  40  50  20
TUSCALOOSA  70  88  69  89  69 /  40  60  40  50  20
CALERA      70  86  69  87  69 /  40  60  40  50  20
AUBURN      69  87  70  88  69 /  20  50  40  50  30
MONTGOMERY  70  89  70  90  71 /  20  50  40  60  20
TROY        69  89  69  89  70 /  20  50  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 4, 12:16 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT FRI JUL 4 2008

ALZ011>015-017>050-051716-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1216 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG STORMS ARE POSSIBLE GENERALLY THROUGH 10 PM.
THESE STRONG STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA.
WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING ARE THE POTENTIAL
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SATURDAY ACROSS ALL OF
CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY
WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 2 PM THROUGH
10 PM. WIND GUSTS UP TO 45 MPH AND DANGEROUS LIGHTNING ARE THE
POTENTIAL THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 4, 4:46 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT FRI JUL 4 2008

ALZ022-042230-
PICKENS-
446 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 530 PM CDT...

AT 441 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF CARROLLTON...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCSHAN.
  CARROLLTON.
  REFORM.
  GORDO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 5:09 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT FRI JUL 4 2008

ALZ044-042245-
MONTGOMERY-
509 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 545 PM
CDT...

AT 508 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SPRAGUE...OR 6 MILES NORTHWEST OF MEADVILLE...
MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRAGUE.
  MEADVILLE.
  CARTERS HILL.
  PINE LEVEL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jul 4, 5:36 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI JUL 4 2008

ALZ025-026-042315-
SHELBY-ST. CLAIR-
536 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR SHELBY AND ST. CLAIR COUNTIES UNTIL
615 PM CDT...

AT 532 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ODENVILLE TO ALABASTER...
MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOUNT LAUREL.
  SAGINAW.
  VANDIVER.
  CHULA VISTA.
  WATTSVILLE.
  PLEASANT GROVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jul 4, 5:49 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT FRI JUL 4 2008

ALZ030-031-042330-
GREENE-SUMTER-
549 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 630
PM CDT...

AT 544 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR EPES...OR 7 MILES NORTHEAST OF LIVINGSTON...MOVING
EAST AT 14 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EPES.
  BOLIGEE.
  TISHABEE.
  ALLISON.
  THORNHILL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 5:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT FRI JUL 4 2008

ALZ038-047-042345-
CHAMBERS-LEE-
554 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND LEE COUNTIES UNTIL 645
PM CDT...

AT 550 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL...
MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WAVERLY.
  STURKIE.
  OAK BOWERY.
  MOUNT JEFFERSON.
  CUSSETA.
  BEANS MILL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jul 4, 5:58 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT FRI JUL 4 2008

ALZ022-042345-
PICKENS-
558 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 645 PM CDT...

AT 553 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF MEMPHIS...OR 7 MILES SOUTHWEST OF
ALICEVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MEMPHIS.
  GEORGE DOWNER AIRPORT.
  MCMULLEN.
  ALICEVILLE.
  DILLBURG.
  CARROLLTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens45 min
Jul 4, 4:13 PM CDTSevere Thunderstorm WarningBMXPickens32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.